Library Header Image
LSE Research Online LSE Library Services

An investment model with switching costs and the option to abandon

Zervos, Mihail ORCID: 0000-0001-5194-6881, Oliveira, Carlos and Duckworth, Kate (2018) An investment model with switching costs and the option to abandon. Mathematical Methods of Operations Research, 88 (3). pp. 417-443. ISSN 1432-2994

Text - Accepted Version
Download (532kB) | Preview
Identification Number: 10.1007/s00186-018-0641-5


We develop a complete analysis of a general entry-exit-scrapping model. In particular, we consider an investment project that operates within a random environment and yields a payoff rate that is a function of a stochastic economic indicator such as the price of or the demand for the project's output commodity. We assume that the investment project can operate in two modes, an \open" one and a \closed" one. The transitions from one operating mode to the other one are costly and immediate, and form a sequence of decisions made by the project's management. We also assume that the project can be permanently abandoned at a discretionary time and at a constant sunk cost. The objective of the project's management is to maximise the expected discounted payoff resulting from the project's management over all switching and abandonment strategies. We derive the explicit solution to this stochastic control problem that involves impulse control as well as discretionary stopping. It turns out that this has a rather rich structure and the optimal strategy can take eight qualitatively different forms, depending on the problems data.

Item Type: Article
Official URL:
Additional Information: © 2018 Springer International Publishing AG
Divisions: Mathematics
Subjects: Q Science > QA Mathematics
Date Deposited: 07 Jun 2018 10:30
Last Modified: 20 Oct 2021 01:27
Projects: SFRH/BD/102186/2014
Funders: Fundacao para a Ciencia e Tecnologia

Actions (login required)

View Item View Item


Downloads per month over past year

View more statistics